Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Dodge City, KS

March 21, 2009Edwards County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 21, 2009, 12:18 AM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2009, 12:18 AM CDT (05:18 UTC)
Expired
Mar 21, 2009, 1:00 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Edwards County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 12:25 AM CDTHAIL 0.8817 Ese Dodge City, KS
Mar 21, 12:30 AM CDTHAIL 120 Ese Dodge City, KSTHEY ALSO REPORTED .73 INCHES OF RAIN IN THEIR GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210518
SVRDDC
KSC047-057-097-210600-
/O.NEW.KDDC.SV.W.0004.090321T0518Z-090321T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 AM CDT SAT MAR 21 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
  EAST CENTRAL FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 100 AM CDT

* AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FORD...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD...
  BUCKLIN...
  MULLINVILLE...
  RURAL RESIDENCES OF EASTERN FORD...NORTHWESTERN KIOWA AND
  SOUTHWESTERN EDWARDS COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3773 9943 3749 9948 3758 9980 3770 9977
TIME...MOT...LOC 0518Z 274DEG 12KT 3764 9972

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 210539
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 AM CDT SAT MAR 21 2009

KSC057-097-210600-
/O.CON.KDDC.SV.W.0004.000000T0000Z-090321T0600Z/
FORD KS-KIOWA KS-
1238 AM CDT SAT MAR 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN KIOWA AND EAST CENTRAL FORD COUNTIES...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EAST CENTRAL FORD COUNTY...OR 4
MILES NORTHEAST OF FORD...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN FORD AND NORTHWESTERN KIOWA COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3769 9976 3773 9944 3756 9950 3759 9962
      3761 9972
TIME...MOT...LOC 0538Z 262DEG 7KT 3766 9968

$$

FINCH
000 
WWUS53 KDDC 210601
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
101 AM CDT SAT MAR 21 2009

KSC057-097-210611-
/O.EXP.KDDC.SV.W.0004.000000T0000Z-090321T0600Z/
FORD KS-KIOWA KS-
101 AM CDT SAT MAR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIOWA AND EAST
CENTRAL FORD COUNTIES EXPIRES AT 100 AM CDT...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN FORD AND NORTHWESTERN KIOWA COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN FORD AND NORTHWESTERN KIOWA
COUNTIES.

LAT...LON 3769 9976 3773 9944 3756 9950 3759 9962
      3761 9972
TIME...MOT...LOC 0539Z 262DEG 7KT 3766 9968

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:04 PM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Mar 20, 3:04 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT FRI MAR 20 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO SUNDAY AND
POSSIBLE RED FLAG CONDITIONS ON SUNDAY AFTERNOON IN THE WEST.

A MINOR SHORTWAVE IN NORTHWEST FLOW ALOFT WILL SKIM ACROSS KANSAS
THIS EVENING WHILE RIDGING MOVES INTO WESTERN KANSAS. LOTS OF MID
AND HIGH CLOUDS WERE STREAMING AHEAD OF ANOTHER SHORTWAVE TROUGH
OVER SOUTHERN CALIFORNIA WITH SUBTROPICAL MOISTURE. WESTERN KANSAS
HAS BROKEN OUT OF THE STRATUS WITH SOME PARTIAL CLEARING BUT CIRRUS
CLOUDS LOOK TO BE MOVING BACK INTO THE WEST. NEW WRF SHOWS SOME CIN
OF 50 TO 150 J/KG ACROSS THE FA WITH THE WEAKEST IN THE FAR WEST AND
SOME SMALL CAPE LESS THAN 800 J/KG. SO A FEW SURFACE BASED STORMS
MAY GET GOING LATE THIS AFTERNOON IN THE FAR WEST. SOME SMALL HAIL
IS ALSO POSSIBLE WITH UPPER LEVEL WINDS AROUND 30KTS. MORE ELEVATED
STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT WITH MODEL SOUNDINGS
SHOWING ELEVATED INSTABILITY. WILL UP POPS SLIGHTLY TO 40 OR 50
PERCENT. MORE ELEVATED STORMS ARE POSSIBLE SATURDAY WITH THE
SOUTHERN BRANCH SHORTWAVE TROUGH BUT LIMITED INSTABILITY SHOULD KEEP
THEM BELOW SEVERE LIMITS. THE BEST CHANCES LOOK TO BE IN THE EAST
CWA. FOR SUNDAY A DRYLINE IS FORECAST TO PUSH TO NEAR DODGE CITY AS
A LEAD SHORTWAVE TROUGH MOVES EAST TO WEST BY AFTERNOON. COULD SEE
NEAR RED FLAG CONDITIONS WEST, HOWEVER DRIEST GFS MODEL STILL SHOWS
RHS ABOVE 20 PERCENT. SOME SURFACE BASED THUNDERSTORMS COULD GO
ALONG THE DRYLINE AND MOVE EAST IN THE AFTERNOON BUT COOLER SURFACE
AIR IN THE EAST MAY MITIGATE SEVERITY. WILL KEEP POPS GOING IN THE
EAST CWA.

AS FOR TEMPS TONIGHT LOOK FOR LOWS IN THE UPPER 40S TO AROUND 50
WITH SOME STRATUS RETURNING MAINLY EAST AND NORTH. HIGHS ON SATURDAY
SHOULD BE IN THE MID 70S WEST TO UPPER 60S EAST. ON SATURDAY NIGHT
LOOK FOR A VERY MILD NIGHT WITH SOUTH WINDS STAYING 15 TO 22 MPH ALL
NIGHT WITH LOWS IN THE LOW TO MID 50S. ON SUNDAY WITH DRYLINE HIGHS
SHOULD BE AROUND 80 FAR WEST TO LOW 70S EAST. SUNDAY ALSO LOOKS
WINDY WITH 20 TO 35 MPH SOUTH WINDS.

DAYS 3-7...

SUNDAY NIGHT MODELS CONTINUE TO HINT AT A LLVL JET AND WAA
DEVELOPING OVER PRIMARILY OUR ERN CWA EARLY AS A 5H VORT LOBE MOVES
ACROSS WESTERN KS. BY 6Z HOWEVER THE BULK OF THE WAA GETS SHUNTED
NORTH AND EAST OF THE AREA. AS A RESULT WILL BE RETAINING SLT
CHC/LOW CHC POPS IN THE EARLY EARLY BUT TAPER PCPN OFF FROM WEST TO
EAST DURING THE EARLY MORNING HOURS.

AS THIS SYSTEM MOVES EAST OF THE AREA SUNDAY NIGHT OUR
NEXT...STRONGER SYSTEM WILL THEN TAKE AIM ON SW KS DURING THE DAY ON
MONDAY. THIS STRONG UPPER LVL LOW IS PROGGED BY THE GFS AND ECMWF TO
MOVE INTO ERN CO BY MID DAY AND THEN ACROSS WRN KS BY EARLY EVENING.
MODELS ALSO SHOWING 0-6KM SHEAR GREATER THAN 60KTS ALONG WITH NICE
25H WDVR AHEAD OF THIS SYSTEM DURING THE AFTERNOON AND EARLY EVENING
HOURS. IN ADDITION A DRYLINE REMAINS PROGGED BY BOTH MODELS TO BE
JUST EAST OF DDC WITH NEAR 60 DWPTS POSSIBLE IN SC KS. BASED ON THIS
OUR ERN CWA REMAINS THE PRIME TARGET FOR PCPN FROM THIS SYSTEM
MONDAY AFTERNOON. THE CURRENT FORECAST HAD A GOOD HANDLE WITH THIS
SO AT THIS TIME DO NOT ANTICIPATED MANY ADJUSTMENTS. THE EXCEPTION
IS TO RAISE POPS UP SOME IN THE PTT/P28 AREA.

ANOTHER POSSIBLE PROBLEM ON MONDAY AFTERNOON MIGHT BE BLOWING DUST
WEST OF THE DRY LINE. HAVE LITTLE REASON TO DISAGREE WITH THE STRONG
WINDS AND DRY CONDITIONS CURRENTLY ADVERTISED IN THE GRIDS BASED ON
THE NEW 12Z GFS/CANADIAN AND ECMWF. AS PREVIOUS SHIFT MENTIONED IF
PCPN IN THE WEST DOES NOT MATERIALIZE OVER THE WEEKEND THEN
CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD BLOWING DUST.

ON MONDAY NIGHT A COOL DOME OF HIGH PRESSURE WILL START TO SETTLE
INTO WESTERN KANSAS. AT THIS TIME AM A LITTLE CONCERNED THAT THE GFS
IS TOO COOL WITH THIS AIR MASS SETTLING INTO THE STATE GIVEN THE
SOURCE ORIGIN AND NW DOWNSLOPE FLOW DEVELOPING DURING THE DAY ON
TUESDAY. HAVE THEREFORE OPTED TO TREND TOWARDS THE WARMER ECMWF
SOLUTION FOR TEMPERATURES ON TUESDAY AND WEDNESDAY. THIS MAY RESULT
IN HIGHS WEDNESDAY APPROACHING 70 DEGREES IN SEVERAL LOCATIONS.

AS WARMER TEMPERATURES RETURN TO SW KS MID WEEK OUR NEXT UPPER LVL
SYSTEM WILL BEGIN TO DROP SOUTHEAST OUT OF WRN KS INTO THE ROCKIES.
BY LATE WEEK HOWEVER MODELS WERE BEGINNING TO SHOW SOME DIVERGING
SOLUTIONS OF HOW OUR NEXT UPPER LVL TROF WILL EVOLVE LATE WEEK.
DESPITE THIS DIFFERING IN THE UPPER LOW BOTH MODELS MOVE A COLD
FRONT SOUTH ACROSS WRK KS LATE THURSDAY SO WILL CONTINUE WITH THE
TREND OF COOLER TEMPERATURES RETURNING TO THE AREA LATE WEEK.

.AVIATION...

VIS SAT LOOP SHOWING LOW CLOUDS ERODING FROM WEST TO EAST ACROSS
OUR CWA. DPROG/DT SUGGESTS DDC SHOULD BE BREAKING OUT W/I THE NEXT
FEW HOURS FOLLOWED LASTLY BY HYS. AS WE BREAK OUT WINDS WILL
PICKUP AND FOCUS LATE TODAY WILL BE TSRA CHANCES. MODEL SOUNDINGS
SHOWING SOME MID LVL INSTAB PRESENT EARLY TONIGHT BUT THEY WERE ALSO
HINTING AT A WEAK CAP REMAINING IN PLACE LATE TODAY. EVEN TAKING
THIS CAP INTO ACCOUNT AS A WEAK UPPER WAVE MOVES BY DURING THE
EARLY EVENING SOME WAA AHEAD OF THIS WAVE MAY BE ENOUGH FOR A FEW
SHRA/TSRA. ALTHOUGH THE CHANCE WILL BE SMALL THE WINDOW FOR ANY
TSRA BASED ON VVEL PROGGED BY BUFKIT WILL BETWEEN 23-03Z FOR DDC
AND ROUGHLY 03-06 IN THE HYS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  72  57  75 /  40  40  40  30
GCK  48  74  54  80 /  30  40  40  10
EHA  48  74  52  81 /  30  30  30  10
LBL  49  74  55  80 /  30  40  40  20
HYS  48  70  56  75 /  40  40  40  30
P28  51  70  57  74 /  40  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/18
Hazardous weather outlook, Mar 20, 3:56 AM CDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT FRI MAR 20 2009

KSZ030-031-043>046-063>066-076>081-086>090-211130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
356 AM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY. THE
LACK OF RICH LOW LEVEL MOISTURE FROM THE GULF OF MEXICO WILL
TEND TO INHIBIT WIDESPREAD OR HIGH END SEVERE WEATHER...BUT A
FEW STORMS COULD PRODUCE HAIL AS LARGE AS QUARTERS AND STRONG GUSTY
WINDS.

CRITICAL WILDFIRE CONDITIONS MAY DEVELOP MONDAY AFTERNOON AS WINDS
SHIFT TO THE SOUTHWEST AT 25 TO 35 MPH ALONG WITH LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-211130-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
356 AM CDT FRI MAR 20 2009 /256 AM MDT FRI MAR 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH. ANY STORMS THAT DEVELOP WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL WILDFIRE CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY
AFTERNOONS. GUSTY SOUTHWEST WINDS AT 25 TO 35 MPH AND LOW RELATIVE
HUMIDITIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Mar 20, 11:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT FRI MAR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             5 WSW ENGLEWOOD         37.01N 100.07W
03/20/2009  E0.88 INCH       CLARK              KS   EMERGENCY MNGR

            BRIEF NICKLE TO DIME SIZED HAIL WAS REPORTED.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:41 AM CDTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Haskell and 6 more46 hr
Mar 21, 3:27 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.